This section doesn’t currently include any content. Add content to this section using the sidebar.

Contraceptives for acne

Manage Subscription

Can the contraceptive pill cause acne to become worse or better?

Taking the oral contraceptive pill, or the pill, as it’s more commonly known, has many benefits for managing the symptoms of painful, heavy or irregular periods and as an effective form of contraception.

Some women question whether the pill will also be beneficial for the skin, or cause it to break out more. So in this article, we’ll address the common questions, can contraceptives cause worse acne, or if not, why does birth control reduce acne?

Should I start taking birth control pills to cure my acne?

If your acne is moderate or severe, one of the treatments doctors in the UK advise for acne is the contraceptive pill. It can be especially useful if you’re female and suffer worse acne breakouts around the time of your period, or you have polycystic ovary syndrome (PCOS).

However, a holistic approach to managing problem skin is always the best place to start. Trying skincare such as our alkalising range of cleansers and moisturisers will help and trialling different diet and lifestyle regimes can help to treat acne naturally. Finding the cause of your acne and making the relevant lifestyle changes will help, before taking the decision to try medications such as the pill to manage your acne.

Also, if your acne is caused by a hormonal imbalance, such as around the time of your period, you could try managing your hormones more naturally with stress reduction techniques for example.

Why does birth control reduce acne?

Prescribing the pill to help treat acne is thought to work because acne is quite often affected by hormone levels. Male hormones called androgens can sometimes lead to the overproduction of sebum, the waxy substance that is produced naturally by the skin.

Sebum can clog the pores and lead to worsening acne, so taking the contraceptive pill to help manage androgen levels and subsequently sebum production can be helpful for treating acne. You will need to take the pill for two to three months to see if it’s going to have this positive effect on your skin.

Can contraceptives cause worse acne?

In some women, however, the pill can make acne prone skin worse. This is particularly true for the progesterone only pill, also called the mini pill. The contraceptive implant can also cause acne prone skin to appear worse.

How long does it take for birth control to clear up acne?

If the contraceptive pill is going to work for your skin, you should notice an improvement in spots, pustules and breakouts within two to three months. It’s important to persevere throughout this time, as it will take time for the hormone levels in your body to adjust, and have an impact on your skin.

How to treat an acne breakout after taking contraceptive pills?

If, after three months your skin is no better or is worse, your doctor may be able to change your pill to a different brand or suggest that you stop taking the pill altogether. They may also prescribe different medications for acne to see if they work at managing your symptoms. These can include antibiotics, medications to kill the skin bacteria linked with acne and other hormone based medications that work differently to the contraceptive pill.

What is the best birth control pill for acne?

Your doctor will advise the best contraceptive pill for you, based on your personal medical history, age and lifestyle. What works for someone you know may not necessarily work for you, so it’s important that you take your doctors advice and take the pill you’ve been prescribed exactly as you’re instructed to.

What birth control clears acne?

There are many different types and brands of the contraceptive pill, and sadly, it may be a case of trial and error to find the right one for you.

But in general, the combined oral contraceptive pill that contains both oestrogen and progesterone are thought to have the most chance of being successful at treating acne. Your doctor will also prescribe one that has a very low androgen level.

After stopping hormonal medicines, does acne flare up again?

If you take the pill to help treat acne and it’s successful, you may notice that when you stop, your acne symptoms may return. This will depend on various circumstances such as how old you are and whether any underlying health conditions that are causing your acne, such as PCOS, are under control.

If you’re past your teenage years and early 20s, your hormones may have levelled enough such that they no longer cause your acne symptoms. Coming off the pill and giving it a month or so will help you and your doctor determine whether or not your symptoms can be managed without taking the oral contraceptive pill.

Your doctor can discuss your personal circumstances with you, and discuss your options if you’d like to, or need to, come off the pill.

What are the side effects of female oral contraceptives?

The pill can cause some common side effects, including headaches, nausea, weight gain, mood swings and changes and sore or swollen breasts. Taking the oral contraceptive pill can also cause your periods to become lighter and less painful, whilst it can also cause spotting between your periods.

More seriously, it can lead to pain in the chest or abdomen, swelling of the legs and blurred vision - all of which should be investigated by your doctor.

Taking the pill can also lead to changes in the skin, as discussed in this article.

Can I be on Hormonal IUD and still take the pill for my acne?

It would be very unusual for your doctor to prescribe both a hormonal IUD (intrauterine device) and the contraceptive pill, as both are designed to do the same job.

However, you may be able to use a non-hormonal IUD for birth control and still be prescribed the oral contraceptive pill to help manage your acne prone skin. Speak to your doctor for more advice.

Should I take the birth control pill to solve my mild acne?

The answer to this question is best answered by your doctor or skin specialist and you. It may be a case of trying the pill with the aim of helping to cure your acne and giving it a few months to see the real results.

So make an appointment with your GP or ask your specialist skin doctor for advice on taking the pill. Not all women are suitable for the contraceptive pill, such as those over 30 years old, smoke, are obese or have underlying health conditions.

But if you are suitable, it’s worth trying it for a few months to see what effect it has on your acne prone skin.

Sources

https://www.cochrane.org/CD004425/FERTILREG_effect-of-birth-control-pills-on-acne-in-women

https://www.webmd.com/skin-problems-and-treatments/acne/birth-control-for-acne-treatment#1

https://www.healthline.com/health/acne-caused-by-birth-control#1


Hannah de Gruchy BSc(Hons)

About Author

Hannah de Gruchy is a freelancer writer who specialises in health and wellness. She has a keen interest in the biology of skin and loves using her words to help separate the real science of skincare from the pseudoscience of some skincare brands. Hannah has a degree in Human Biology and many years’ experience working in laboratories around London. Using this experience, Hannah enjoys turning complex science into interesting, engaging and easy to digest pieces to read. In her spare time, Hannah runs, practices yoga and loves cooking plant based foods.

Follow Hannah using her profile below:
LinkedIn
Instagram
Eco & Beyond
For the Ageless


 

Search